Utah, 2013Drought in Utah, April 1 to 30, 2013
April 1 to 30, 2013 · NWS GJT · 7 events in 7 counties and zones
The April storm track did not significantly impact most of eastern Utah, with precipitation in most locations near to slightly below normal for the month. As a result, drought conditions generally remained the same, though some improvement was experienced across the Uinta Mountains, while conditions worsened a little in the four corners region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The April storm track did not significantly impact most of eastern Utah, with precipitation in most locations near to slightly below normal for the month. As a result, drought conditions generally remained the same, though some improvement was experienced across the Uinta Mountains, while conditions worsened a little in the four corners region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 8:35 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 31, 8:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
935 PM MDT SUN MAR 31 2013
.UPDATE...
ISSUED AT 729 PM MDT SUN MAR 31 2013
A LITTLE VORT MAX RIDING BENEATH A JET SPEED MAXIMA AND DIVERGENT
FLOW ALOFT ALLOWED SHOWERS AND THUNDERSTORMS TO BLOSSOM NICELY
OVER CENTRAL AND WESTERN UTAH TOWARD SUNSET AND SHOULD CONTINUE
SPREADING AND MOVING NORTHEAST INTO EASTERN UTAH BEFORE 8 PM AND
CONTINUE UNTIL ABOUT 10 PM MDT. HAVE UPDATED THE GRIDS AND
FORECAST WITH MORE CLOUDS AND PRECIP OVER EASTERN UT THIS EVENING.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY MORNING)
ISSUED AT 324 PM MDT SUN MAR 31 2013
THE RIDGING THAT BROUGHT SUNNY SKIES AND WARM TEMPERATURES TODAY
WILL START TO BREAK DOWN THIS EVENING AS MODELS INDICATE SOME VERY
LGT PRECIP OVER ERN UT. THE NOSE OF THE JET IS THE CULPRIT AS WELL
AS WEAK DIVERGENCE ALOFT ALONG WITH SOME DIFLUENCE. MODELS HAVE
REALLY PULLED BACK ON COVERAGE HOWEVER AND WITH GFS...EURO AND
NAM12 IN GOOD AGREEMENT...WENT AHEAD AND DROPPED COVERAGE SOME
TOO. SO...FOR THE REMAINDER OF TODAY AND TONIGHT...EXPECT CLOUDS
TO BE ON THE INCREASE FROM THE SOUTHWEST WITH SOME VERY ISOLATED
SHOWERS POSSIBLE...MAINLY AFTER 6PM. FORECAST SKEW-T'S INDICATING
SWLY WINDS PERSISTING UP THROUGH THE H5 LEVEL WHICH WILL KEEP WARM
TEMPS IN PLACE AHEAD OF THE LOW WHICH IS COMING ASHORE ACROSS
CENTRAL CALIFORNIA AT THIS HOUR. THE WINDFLOW IS IMPORTANT AS IT
WILL KEEP SNOW LEVELS RELATIVELY HIGH THROUGH THE SHORT-
TERM...ROUGHLY BETWEEN 9K AND 10K FEET TONIGHT AND TOMORROW.
THE AREA OF LOW PRESSURE IS EXPECTED TO MOVE ALMOST DUE E MONDAY
AND BY NOON WILL BE NEAR THE NEVADA/UTAH BORDER. AS IT
APPROACHES...INSTABILITY WILL INCREASE ALONG WITH LAPSE RATES.
CAPE ALSO INCREASES SO FELT IT PRUDENT TO KEEP MENTION OF ISOLD
-TSRA IN THE FORECAST MONDAY AFTERNOON AND EVENING. ANY CONVECTION
SHOULD DIE DOWN QUICKLY AFTER SUNSET.
THE NEXT QUESTION IS PRECIP TYPE. AS MENTIONED ABOVE...TEMPS WILL
BE WARM AHEAD OF THE SYSTEM WITH ONLY ELEVATIONS ABOVE 10K SEEING
ANY TYPE OF ACCUMULATION. EVEN AT THAT...THE BEST COVERAGE IS EXPECTED
IN THE AFTERNOON WHEN TEMPERATURES WILL BE WARMEST. SO...ANY
PRECIP THAT FALLS WILL MOST LIKELY BE RAIN AND IF IT IS SNOW...ROADS
WILL BE TOO WARM FOR ANY SIGNIFICANT ACCUMULATION. MOUNTAIN PASSES
SHOULD NOT BE AFFECTED TOO BADLY AS SOME SLUSHY ROADS CAN BE
EXPECTED. MOST AREAS WILL SEE SPOTTY SHOWERS.
BY TUESDAY MORNING...THE AREA OF LOW PRESSURE WILL BE ALONG THE
COLORADO/UTAH BORDER WITH PRECIP BEING FAVORED OVER THE UINTA
MOUNTAINS OF UTAH. IT'S AT THIS TIME THAT TEMPS START DROPPING AS
WELL AS SNOW LEVELS. FLOW AROUND THE LOW WILL CAUSE FAVORABLE
UPSLOPE FOR OUR PORTION OF THE UINTAHS. HOWEVER...THE LOW REALLY
GETS MOVING AT THIS POINT SO ACCUMULATING SNOWFALL WILL NOT OCCUR
LONG ENOUGH TO MEET ANY STORM CRITERIA. THE PREVIOUS FORECAST OF 3
TO 4 INCHES STILL LOOKS GOOD...THOUGH WILL CERTAINLY KEEP AN EYE
ON HOW THINGS PROGRESS IN CASE LAST MINUTE HIGHLIGHTS ARE
REQUIRED. UNSETTLED WX WILL CONTINUE AS DESCRIBED BELOW.
.LONG TERM...(TUESDAY THROUGH SATURDAY NIGHT)
ISSUED AT 324 PM MDT SUN MAR 31 2013
THE FOCUS FOR PRECIPITATION ACROSS THE NORTHERN CWA EARLY TUESDAY
WILL BE SHIFTING SOUTHWARD THROUGH THE DAY. THE MODELS SOLUTIONS
HAVE MERGED SOMEWHAT AND SHIFT THE TRACK OF THIS SYSTEM SLIGHTLY
NORTHWARD COMPARED TO THE PAST FEW DAYS. THE MAIN CIRCULATION OF
THE CUT-OFF LOW IS JUST NOW MOVING ONTO THE CENTRAL CALIFORNIA
COAST AND THERE MAY CONTINUE TO BE SOME MODEL ADJUSTMENTS NOW THAT
RAOB COVERAGE WILL BE BETTER. FOR NOW MUCH OF THE SOUTHERN CWA
WILL BE DRY OR HAVE VERY LIGHT PRECIPITATION NEAR SUNRISE. THE
HEAVIER PRECIPITATION MAY BE RESIDING ALONG OUR NORTHERN AND
NORTHWESTERN CWA BORDER AS THE JET AND THE DRY CONVEYOR BELT
SHIFTS NORTHEAST OF COLORADO AND MOISTURE WRAPS AROUND THE
BACKSIDE OF THE SYSTEM. THIS MOISTURE WILL BE FOCUSED OVER A
SURFACE BOUNDARY NEAR THE CO/WY BORDER BACK INTO NORTHEAST
UTAH...WHERE MID LEVEL FRONTO WILL BE TIGHTENING OVER THE FRONT
NEAR THE UINTA MOUNTAIN RANGE. THIS SYSTEM WILL SHIFT SUBTLY EAST
IN THE MORNING THEN LOOKS TO COME UNDER THE INFLUENCE OF THE
STRONGER NORTHWESTERLIES EAST OF THE DIVIDE...WHICH WILL
ACCELERATE IT SOUTHWARD...MOVING THROUGH OUR CENTRAL AND SOUTHERN
MOUNTAINS. THE SURFACE FRONT WILL BE PULLED ALONG AS WELL AND WILL
CONTINUE TO SERVE AS A FOCUS FOR HEAVIER PRECIPITATION. THE BULK
OF THE LARGE SCALE ASCENT WILL BE SHIFTING EAST THROUGH THE
AFTERNOON LEAVING THE CONVECTION AND NORTHERLY TO WESTERLY
OROGRAPHICS AS THE MAIN DRIVERS. SOME DEGREE OF COOLING WILL TAKE
PLACE ALOFT AND AT THE MID LEVELS AS THE LOW DROPS THROUGH WITH
MODELS TRENDING THE H7 TEMPS TO THE -2 TO -4 RANGE. THIS ALONG
WITH THE CONVECTIVE NATURE OF THE PRECIPITATION COULD DRIVE SNOW
LEVELS DOWN TO THE NEAR THE 7000 FT MARK. HOWEVER GUIDANCE
STILL SUGGESTS TEMPERATURES HOVERING ABOVE FREEZING OVER MOST OF
THE PASSES AND POPULATED MOUNTAIN AREAS. THIS WOULD SEEM TO
SUGGEST THE SNOW HAVING A HARD TIME ACCUMULATING ON AREA ROADWAYS
SO STILL FEEL DO NOT FEEL CONFIDENT HOISTING WINTER HEADLINES
ATTM. OVERALL THIS WILL BE THE COOLEST DAY OF THE WEEK WITH THE
THICKEST CLOUD COVER AND WEAK AFTERNOON CAA...AND MAY END UP ON
THE LOW SIDE OF NORMAL.
SHOWERS WILL LINGER OVER THE EASTERN MOUNTAINS THROUGH MIDNIGHT THEN
A BREAK IN THE PRECIPITATION IS EXPECTED THROUGH THE MID WEEK PERIOD
AS RIDGING REBUILDS ACROSS THE GREAT BASIN. TEMPERATURES THROUGH
THIS WILL REBOUND QUICKLY AND WILL RETURN NORMAL AND ABOVE THROUGH
THE END OF THE WEEK. A WAVE MOVING THROUGH THE PROGRESSIVE FLOW WILL
BRING INCREASING HIGH CLOUDINESS THURSDAY NIGHT THEN A CHANCE OF
SHOWERS TO THE NORTHERN AND CENTRAL CWA FRIDAY AFTERNOON. MOISTURE
TRANSPORT VECTORS SHOW A DECENT FETCH OF MOISTURE COMING IN WITH
PWATS MOVING BACK TO AROUND A 1/3 OF AN INCH. FORCING IS QUICK AND
THE WAVE IS WARM SO SNOW LEVELS LOOK TO BE ONLY ACROSS THE HIGH
PEAKS WITH RAIN FALLING AT MOST AREAS. BEHIND THIS WAVE THE JET
STREAM WILL BEGIN TO SHIFT SOUTHWARD AND UNSETTLED WEATHER WILL BE
THE RULE THROUGH THE WEEKEND WITH LOW END POPS IN PLACE FOR NOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 935 PM MDT SUN MAR 31 2013
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA OVERNIGHT...THOUGH AN
AREA OF SHOWERS WILL MOVE ACROSS NE UT AND NW CO TONIGHT. MAINLY
LAYERED MID-LEVEL CIGS ARE EXPECTED WITH LOCAL LIGHT PRECIP. AS
MOISTURE MOVES INTO THE AREA FROM THE WEST...AHEAD OF AN
APPROACHING PACIFIC SYSTEM...AFTER 18Z MONDAY FLIGHT CONDITIONS
WILL DETERIORATE WITH ISOLD -TSRA POSSIBLE AS SHOWERS INCREASE IN
INTENSITY AND COVERAGE. EVEN SO...EXPECT TAFS SITES TO REMAIN VFR
WITH ISOLD OBSCURATION OF ONLY THE HIGHEST MOUNTAINTOPS. MOST OF
THE PRECIP WILL BE NORTH OF INTERSTATE 70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...CC
SHORT TERM...JOE
LONG TERM...15
AVIATION...CC
Hazardous weather outlook, Mar 31, 3:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SUN MAR 31 2013
COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
400 AM MDT SUN MAR 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WILL SPREAD INTO THE SOUTHERN MOUNTAINS THIS
AFTERNOON AND ACROSS EASTERN UTAH AND SOUTHWEST COLORADO TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH TUESDAY A PACIFIC STORM WILL BRING AN INCREASING
CHANCE OF VALLEY RAIN AND HIGH MOUNTAIN SNOW ALONG WITH COOLER
TEMPERATURES. SIGNIFICANT SNOWFALL IS POSSIBLE FAVORING NORTHEAST
UTAH AND NORTHWEST COLORADO. THIS STORM WILL MOVE OUT OF THE
REGION LATE TUESDAY.
ANOTHER SYSTEM WILL PASS THROUGH FRIDAY AFTERNOON AND
NIGHT...BRINGING A CHANCE FOR VALLEY RAIN SHOWERS AND HIGH
MOUNTAIN SNOWFALL...FAVORING NORTHEAST UTAH AND NORTHWEST
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Eastern Uinta Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The Uinta Mountains benefited from an early spring storm which improved drought conditions from severe to moderate by the end of the month.
Drought, Eastern Uinta Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Near normal precipitation across the eastern Uinta Basin left severe drought conditions in place through the month of April.
Drought, Tavaputs Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Near normal precipitation across the Tavaputs Plateau left severe drought conditions in place through the month of April.
Drought, Grand Flat and Arches
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Near to below normal precipitation across east central Utah left severe drought conditions in place through the month of April.
Drought, La Sal & Abajo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Near to below normal precipitation across the southeast Utah mountains left moderate to severe drought conditions in place through the month of April.
Drought, Canyonlands / Natural Bridges
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Below normal precipitation across southeast Utah allowed severe drought conditions to spread in coverage through the month of April.
Drought, Southeast Utah
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Below normal precipitation across southeast Utah allowed the moderate drought conditions to deteriorate to severe drought conditions in some portions of the area by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2013$207 million · 20 events
- Drought in Oklahoma, April 1 to 30, 2013$60 million · 3 events
- Drought in Texas, April 1 to 30, 2013$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2013$108,000 · 35 events
- Flooding in North Dakota, April 1 to 30, 2013$370,000 · 2 events
- Tornado and Hail in Texas, April 1, 2013$18,000 · EF1 · 19 events
- Drought in Oklahoma, April 1 to 30, 201348 events
- Drought in New Mexico, April 1 to 30, 201340 events
- Drought in Texas, April 1 to 30, 201332 events
- Drought in Nebraska, April 1 to 30, 201330 events
- Drought in Nebraska, April 1 to 30, 201328 events
- Drought in Kansas, April 1 to 30, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446457, 446458, 446467, 446469, 446470, 446471, 446472.